Back on the rollercoaster …

SO, after not having made a post for a while, I’m afraid that this is going to be another one of “those” posts …

Last week, after completing two cycles of chemotherapy, I had a PET CT scan to check how the cancer was reacting to the treatment. Unfortunately, the results were not what we were hoping for!!

It seems that the beast is proving to be even more difficult to tame than we thought and has now set up home in several new locations in my body. These include metastases on my thyroid, a rib, my right hip and the top of my right femur.

Luckily, the bone lesions are fairly small but my rib has already fractured which is a sign that my bones are quite weak. I’ve been in hospital since Monday as a precaution while the doctors decide what to do to protect my hip and femur. The orthopod has decided that no surgical intervention to strengthen the bone is needed yet which is a relief and, for now, they will treat the lesions with five fractions of radiotherapy. This will start on Sunday and I will have one fraction a day for five days.

I am also going to be given an injection of a drug called Xgeva every six weeks which will help strengthen my bones. This will continue indefinitely.

Most importantly, is a change in the chemo regime. Today, we are starting a new regime made up of two drugs. The first, Cisplatin, is a platinum based chemotherapy (of the same family as mustard gas!!!) and is given once a week for two weeks. The second, also a chemotherapy, is a drug called 5FU (5 Fluorouracil) which is administered continuously for 14 days. 5FU is also known as a “suicide inhibitor” as it literally causes the cancer cells to commit suicide, I kind of like that idea!! What I am not too sure about is the thought of having to carry my “suicide inhibitor” around with me for 14 days … never thought I be making best friends with my chemotherapy!!

Each 14 day cycle is followed by a week’s break and I will have between 6 and 8 cycles with another PET CT after the third cycle to check the response.

I have been warned by Dr S. that these drugs are more toxic than the last chemotherapy and that I should expect the side effects to be worse than those I have experienced before. I am hooked up at the moment and my lovely chemo nurse is just about to start the Cisplatin so I will keep you all updated … right down to the last gruesome detail!!

What I will say is that if I don’t develop some kind of X-Men-like super powers after all these drugs and radiotherapy I will be seriously disappointed.

 

 

3 days of “normal-ish” …

A new text popped up on my phone a short while ago … it was a not so welcome update from the hospital advising that the paperwork had been submitted to the health insurance company for the approval of my next chemo session. I say “not so welcome” because I am still recovering from the last session and don’t really want reminding that the next one is only two days away!!

My new weekly routine goes something like this … chemo on a Wednesday, an okay Thursday (thanks to all the premeds), man down on Friday, emerging from the chemo fog on Saturday and exhausted on Sunday. On Monday you wake up feeling a bit stronger, on Tuesday you are definitely almost human and may even manage a full day in the office and then BAM, its Wednesday again.

No matter  how many assurances the oncologist gives you the side-effects  of chemo are horrible and it would appear that, in the space of a year, I have very quickly forgotten how rotten I actually felt. For the last four days, I have experienced nausea, bone pain, fatigue, cold sweats and, my personal favourite, diarrhoea. Probably too much information but hey, sharing is caring as far as I am concerned.

Whilst these side-effects are unpleasant, with the exception of fatigue, they generally subside after a few days and a sense of normalcy begins to return, even if only for two or three days. There are however those side-effects that linger for the entire duration of the chemo and then some. The worst of these for me is probably the strange effect that chemo has on some of your senses.

Chemo dulls your tastebuds and leaves you with a permanent metallic taste in your mouth,  it also heightens your sense of smell which can make things quite challenging. Your favourite things either taste completely different (usually in a bad way) or the smell makes you feel ill … my morning latte is now a thing of the past and I can’t really come within 50 paces of a papaya or a smoked salmon, or the two gentleman in the lift morning who smelt so strongly of curry leaves and spices (I kid you not) that I had to escape the lift for some fresh air half way up … it was either that or throw up in my handbag!!

Eating definitely becomes a challenge and for somebody like me who loves their food, it is simply no fun at all. To add insult to injury, there is very little reward for having to pass on all the food you love as, thanks to all the premeds and steroids, you have no chance of emerging from treatment to  with a svelte new figure, in fact, it would appear to be completely the opposite!!!

Chemo is so the gift that keeps on giving but, despite all of the above, I am truly grateful that I have bot the access to and the means to afford the best treatment that money can buy thereby giving myself the best change of beating this.

Whether I still feel the same when I start losing my hair remains to be seen …